Oregon, 2008

Wildfire in Oregon, September 17 to 21, 2008

September 17 to 21, 2008 · NWS MFR · 1 event in 1 county or zone

A thunderstorm outbreak on 09/17/08 led to several wildfire starts across southern Oregon. The Doubleday fire started at 17/1223 PDT and developed rapidly, threatening the community of Butte Falls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A thunderstorm outbreak on 09/17/08 led to several wildfire starts across southern Oregon. The Doubleday fire started at 17/1223 PDT and developed rapidly, threatening the community of Butte Falls. It burned 1275 acres and was contained at 21/1800 PDT. No expenditure value was available for this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 17, 8:00 AM PST, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 17, 8:00 AM PST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 AM PDT WED SEP 17 2008

.DISCUSSION...THE TROUGH THAT BROUGHT THUNDERSTORMS TO THE REGION IS
SLOWLY MOVING NORTHEAST. THE NAM12 AND GFS SHOW THE MAIN AREA OF
INSTABILITY AND MOISTURE WILL REMAIN EAST OF THE CASCADES WITH A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON.

THIS EVENING ISOLATED THUNDERSTORM ACTIVITY WILL LINGER IN LAKE
COUNTY WITH ACTIVITY ENDING OR SHIFTING NORTHEAST OUT OF OUR
AREA AFTER DARK.

ON THURSDAY SOUTHERLY FLOW RETURNS FROM THE BOUNDARY LAYER UP
THROUGH 700MB BUT AREA IS IN WEAK FLOW OF UNFAVORABLE RIGHT
ENTRANCE REGION...VERY LITTLE IN THE WAY OF BL CONVERGENCE AND
THUS A FAVORABLE PRECURSOR ENVIRONMENT HEADING INTO THE NEXT
APPROACHING CLOSING LOW THAT SWEEPS INTO NORTH CENTRAL CALIFORNIA
FRIDAY.

FRIDAY THE TRACK OF THE UPPER LOW  BRINGS A CHANCE OF THUNDERSTORMS
TO OUR REGION WITH THE BULK OF THE ACTIVITY MOVING EAST OF THE
CASCADES FRIDAY EVENING. AS THE LOW MOVES SLOWLY EAST ISOLATED
THUNDERSTORMS WILL CONTINUE ALL NIGHT MOVING INTO EASTERN OREGON
AND IDAHO ON SATURDAY.

HEIGHTS REMAIN LOW ON THE WEEKEND DIPPING DEEPLY TO NEAR 560DM ON
TUESDAY AND A DEEP LONG WAVE TROUGH MOVES THROUGH. THIS TROUGH BRINGS
A CHANCE OF RAIN TO THE AREA MONDAY AND TUESDAY.

WITH THE LOWER HEIGHTS THE PERIOD FROM SATURDAY ONWARD WILL HAVE
TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW NORMAL.

&&

.AVIATION...WIDESPREAD IFR ALONG THE COAST WILL BURN BACK TO ONLY
SLIGHTLY OFFSHORE AND REMAIN NEAR OTH THROUGH THE DAY. THIS IFR AREA
WILL MOVE BACK INLAND THIS EVENING WITH AREAS OF MVFR SPILLING INTO
THE RBG AREA BY TOMORROW MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

11
Hazardous weather outlook, Sep 16, 2:13 PM PST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
313 PM PDT TUE SEP 16 2008

ORZ617-623-170500-
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
313 PM PDT TUE SEP 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ280>282-284-ORZ620>622-624-170500-
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
313 PM PDT TUE SEP 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND OR.

.DAY ONE...TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT UNTIL 10 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson County

When
September 17, 12:23 PM PST to September 21, 6:00 PM PST
Where
Jackson County forecast zone
Reported by
Other Federal Agency
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A thunderstorm outbreak on 09/17/08 led to several wildfire starts across southern Oregon. The Doubleday fire started at 17/1223 PDT and developed rapidly, threatening the community of Butte Falls. It burned 1275 acres and was contained at 21/1800 PDT. No expenditure value was available for this fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131337.